Hyponatremia - Experience

Not ready to share? Read other Patient Comments

Please describe your experience with Hyponatremia.

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!

I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What is hyponatremia (low blood sodium)?

Hyponatremia refers to a lower-than-normal level of sodium in the blood. Sodium is essential for many body functions including the maintenance of fluid balance, regulation of blood pressure, and normal function of the nervous system. Hyponatremia has sometimes been referred to as "water intoxication," especially when it is due to the consumption of excess water, for example during strenuous exercise, without adequate replacement of sodium.

Sodium is the major positively charged ion (cation) in the fluid outside of cells of the body. The chemical notation for sodium is Na. When combined with chloride (Cl), the resulting substance is table salt (NaCl).

The normal blood sodium level is 135 - 145 milliEquivalents/liter (mEq/L), or in international units, 135 - 145 millimoles/liter (mmol/L). Results may vary slightly among different laboratories.

Return to Hyponatremia (Low Blood Sodium)

See what others are saying

Comment from: Flash, 55-64 Female (Patient) Published: February 25

First experienced asymptomatic hyponatremia was caused by thiazide diuretic. Serum sodium was 127 and I discontinued diuretic use. Two years later, I experienced symptoms of hyponatremia, nausea, vomiting, bloating, headache, and fatigue. I thought it was a virus at first. Symptoms kept recurring every few days for 3 weeks. When I was sick, I couldn't take my medications, then I would improve, resume eating and taking my medications, then would get sick again. On a hunch, I discontinued taking Celexa, and my symptoms disappeared within 2 days, although the headache lingered. After some research online, I concluded that my symptoms were the result of SSRI (selective serotonin re-uptake inhibitors) causing hyponatremia. I've scheduled an appointment to see my doctor and get lab tests done to check my sodium levels. Wish I had contacted my doctor sooner, but there was a 'stomach virus' sweeping through my area at the time, and I just assumed that was my problem, although I have a very sturdy digestive system and hadn't even had an episode of vomiting for over 25 years. I should have suspected something else due to the recurrence of symptoms over and over again for weeks. I feel lucky I didn't end up in the hospital with seizures.

Was this comment helpful?Yes
Comment from: Sodium, 45-54 Female (Patient) Published: June 11

I was diagnosed with hyponatremia 2 years ago. I went to my neurologist for a follow up for seizures and my blood pressure was very low. I felt a little tired, was confused and at times collapsed. So I went to the emergency room (ER) for low blood pressure, confusion, and dehydration. I was diagnosed with hyponatremia. So I was admitted and was put on IVs and stayed until my sodium level reached to 137. The first time I went to the ER, it was at a dangerously low level of 121. Then a month later I ended up in the ER again and it was 131. I was told to stay away from water. Water dilutes the sodium and to limit my fluid intake to no more than a liter a day. I take antidepressant, seizure medication, and medicines for lupus. And the doctor is blaming these medicines for the cause of the hyponatremia. I don't believe that is the case because I've taken these medicines for years. And the neurologist and psychiatrist don't believe that these medicines are the cause for my hyponatremia.

Was this comment helpful?Yes


Get the latest health and medical information delivered direct to your inbox!